Q:

Are there potential side effects associated with using denture creams?

A:

Quick Answer

Nerve damage, tingling and numbness are potential side effects associated with overusing denture creams and adhesives that contain zinc, reports the U.S. Food and Drug Administration. It's important to note that not all denture creams and adhesives products contain zinc.

Continue Reading

Full Answer

Although zinc is a mineral that is necessary for optimal health, too much zinc in the body is toxic and can lead to nerve damage, particularly in the hands and feet, explains the FDA. As of 2015, there is no conclusive evidence that proper use of denture creams and adhesives containing zinc leads to nerve damage. These side effects sometimes occur when patients use denture adhesion products in amounts far in excess of those suggested on the package instructions.

People who are experiencing nerve damage due to denture cream use initially notice numbness and difficulty moving their feet and legs, reports WebMD. They soon notice similar issues in their arms, and they have difficulty with balance. In some cases, symptoms improve when the individuals stop using the dental adhesives, but most sustain permanent impairments that require the use of assistive walking devices.

To avoid possible neurological issues due to the use of dental creams and adhesives, individuals can use products that do not contain zinc, advises the FDA. Individuals should follow the directions on the package and refrain from using more than the suggested amount of denture cream.

Learn more about Side Effects
Sources:

Related Questions

Explore